Topical Anesthetic Awareness
By Marie Czenko Kuechel , NewBeauty Editor-at-Large |
Numbing cream is commonly used prior to laser and injectable treatments to help minimize potential discomfort. But how do you know if this step of the process is safe?
First, make certain the numbing cream is a pre-packaged brand coming out of a commercially labeled tube or tub. (Common names include Emla and LMX.) The FDA specifically warns against “compounded topical anesthetics,” where a physician or pharmacy has condensed or mixed an FDA-approved anesthetic with another compound to create a cream or gel.
Next, pay attention to how much surface area is treated and how long the cream is applied. Even when on just the skin, the anesthetic can enter the bloodstream, causing anything from a little lightheadedness to significant health concerns, like an irregular heartbeat.
Always make certain you are monitored by a health professional when you have the cream on. It doesn't take long for an unknown allergy to result in reactions such as heart arrhythmia, anaphylaxis or seizure. This means you should never apply cream at home and then head off to your treatment. It also sends a red flag when you are given cream to apply and then left alone in a room to wait with no one regularly checking in on you.
Featured on page 42 of the Summer-Fall 2007 issue of NewBeauty.